The recreational use of cough syrup containing dextromethorphan to produce a euphoric high is often called robotripping. Teens who experiment with the so-called DXM often experience hallucinations and a sense of flying, usually compared to an LSD trip. However, taking too much cough syrup with this active ingredient can cause a life-threatening medical emergency. Parents should familiarize themselves with the telltale signs of a robotripping habit.

Prevalence of DXM Use

Teens may abuse liquid cough syrup, gel capsules, or tablets and often combine DXM with alcohol, cannabis, and other substances. Although DXM is an opioid, it does not produce the pain-relieving effects of heroin and prescription opiates. Because cough syrup containing DXM can legally be sold to minors in most states, robotripping is an easily accessible way to get high for many teens.

According to the Monitoring the Future survey by the National Institute on Drug Abuse, approximately 3.2% of high school seniors reported cough medicine abuse in the last 12 months. Some reported the use of DXM throughout the day, while others report occasional abuse. Because cough medication is readily available in many homes, parents are often unaware that their children have a substance use issue until a medical emergency occurs. In addition, teens who start using one substance are at higher risk for abusing other substances, including both prescriptions and street drugs. Be aware of a medicinal smell on your child’s breath, missing cough medication or empty packaging, and a change in motivation or physical appearance.

Side Effects of DXM

In large quantities, this substance can cause paranoia, aggression, violent behavior, delusions, agitation, nightmares, and impaired cognitive function. According to research published by the Canadian Medical Association Journal, users experience four stages, or plateaus, depending on the DXM dosage:

  • Plateau 1: Dose of 100 to 400 milligrams, characterized by restlessness and mild euphoria
  • Plateau 2: Dose of 200 to 500 milligrams, characterized by impaired balance along with visual and auditory hallucinations (sight and sound)
  • Plateau 3: Dose of 500 to 1,000 milligrams, characterized by mania, panic, disassociation, altered consciousness, and severe hallucinations
  • Plateau 4: Dose of more than 1,000 milligrams, characterized by loss of bodily function control, full disassociation, and severe hallucinations and delusions

Effects vary based on the person’s weight, use history, metabolism, and other factors. Usually, the effects of a DXM trip last between two and six hours. Frequent or chronic use of dextromethorphan can result in psychosis and a complete break with reality. Over time, teens may experience addiction to DXM and issues affecting learning and memory.

When DXM dependence develops, withdrawal symptoms may occur when the use of the substance is discontinued. These effects often include cravings for the substance, uncontrolled muscle spasms, cold flashes, sleep problems, bone pain, vomiting, and diarrhea.

Risk for Overdose

Taking too much DXM can result in a potentially fatal overdose. Signs of a medical emergency associated with robotripping include:

  • Seizures
  • High fever
  • Vomiting and nausea
  • Slowed breathing
  • Blue-tinged lips and fingernails
  • Rapid heartbeat
  • Blurry vision
  • Low blood pressure or hypertension

If you notice any of these signs in your child, call 911. You can also seek assistance from the Poison Control hotline. If breathing slows or stops completely after DXM use, the person may experience a loss of oxygen to the brain that can result in long-term damage, coma, and death. Treatment for DXM overdose may include breathing support, IV fluids, activated charcoal and/or laxative administration, treatments to lower body temperature, and/or medications to control seizures and treat respiratory depression.

If your child or another loved one is displaying the symptoms of dextromethorphan abuse, help is available. NIDA recommends cognitive behavioral therapy to treat the effects of DXM dependence. Contact the team at the Anthony Louis Center to learn more about our teen-focused substance abuse rehabilitation. We offer walk-in drug screening, substance abuse assessments, and both outpatient and residential treatment programs.